Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 18, NWS Jacksonville, FL

March 14, 2012Clay County, Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 14, 2012, 5:46 PM EDT for Clay County, Duval County, Florida. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2012, 5:46 PM EDT (21:46 UTC)
Expired
Mar 14, 2012, 6:15 PM EDT
In force
29 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Clay County, FL, Duval County, FL

The radar

The Jacksonville radar (KJAX), 49 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 6:09 PM EDTHAIL 14 Nw Middleburg, FLDIME TO QUARTER SIZE HAIL AT HIGHWAY 218 AND BLUEJAY DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS52 KJAX 142146
SVRJAX
FLC019-031-142215-
/O.NEW.KJAX.SV.W.0018.120314T2146Z-120314T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
546 PM EDT WED MAR 14 2012

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTHEAST FLORIDA
  SOUTHWESTERN DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 615 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MAXVILLE...OR 11 MILES NORTHWEST OF LAKESIDE...AND
  MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MAXVILLE AND MIDDLEBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2994 8188 2998 8205 3022 8205 3029 8202
      3024 8182
TIME...MOT...LOC 2147Z 019DEG 9KT 3019 8195

$$

TRABERT
1 follow-up statement
823 
WWUS52 KJAX 142208
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
608 PM EDT WED MAR 14 2012

FLC019-031-142215-
/O.CON.KJAX.SV.W.0018.000000T0000Z-120314T2215Z/
CLAY FL-DUVAL FL-
608 PM EDT WED MAR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN DUVAL AND NORTHWESTERN CLAY COUNTIES...

AT 608 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MAXVILLE...OR 12 MILES WEST OF
LAKESIDE...MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIDDLEBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2994 8188 2998 8205 3022 8205 3029 8202
      3024 8182
TIME...MOT...LOC 2208Z 019DEG 9KT 3014 8197

$$

TRABERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 2:47 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 14, 2:47 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
247 PM EDT WED MAR 14 2012

.NEAR TERM...THIS AFTERNOON AND TONIGHT...
SCATTERED TO BROKEN CUMULUS DECK HAS DEVELOPED AREA WIDE AND EVEN
WITH THE PARTLY CLOUDY SKIES TEMPS HAVE PUSHED INTO THE LOWER TO MID
80S. A FEW SHOWERS HAVE BEGUN TO BREAK OUT OVER INLAND AREAS AND ARE
STILL EXPECTED TO BECOME SCATTERED THIS AFTERNOON WITH A FEW
EMBEDDED ISOLATED TSTMS. A FEW STRONG TSTMS WITH GUSTY WINDS AND
SMALL HAIL STILL NOT OUT OF THE QUESTION THROUGH SUNSET. ANY
LINGERING ISOLD CONVECTION OVER FAR INLAND AREAS SHOULD FADE BY
MIDNIGHT AS SKIES BECOME MOSTLY CLEAR OVERNIGHT. DEWPOINTS STILL
HANGING INTO THE UPPER 50S AND LOWER 60S WILL SUPPORT ANOTHER NIGHT
OF PATCHY/AREAS OF FOG REGION WIDE WITH A FEW LOCATIONS SEEING SOME
PATCHY DENSE FOG...MAINLY EXPECTED OVER NORTHEAST FLORIDA AT THIS
TIME.

&&

.SHORT TERM...THURSDAY THROUGH SATURDAY

HIGH PRESSURE WILL REMAIN THE DOMINANT FEATURE...KEEPING THE AREA
WARM AND MAINLY DRY. ATLANTIC SEABREEZE WILL MOVE INLAND EACH
AFTERNOON IN LIGHT EASTERLY FLOW REGIME. CANNOT COMPLETELY RULE
OUT A LATE AFTERNOON ISOLATED SHOWER OR THUNDERSTORM ALONG THE
SEABREEZE...BUT VERY DRY AIR ALOFT DUE TO STRONG MID LEVEL
SUBSIDENCE WILL MAKE IT VERY DIFFICULT FOR CONVECTION TO
INITIATE. LOW LEVEL MOISTURE WILL BE SUFFICIENT FOR SOME PATCHY
RADIATION FOG EACH MORNING. IT WILL REMAIN WARM WITH TEMPERATURES
AROUND 5 TO 10 DEGREES ABOVE NORMAL FOR MID MARCH STANDARDS.

.LONG TERM...

THE OVERALL PATTERN WILL CHANGE VERY LITTLE THROUGH NEXT
WEEK...THUS WARM AND MAINLY DRY CONDITIONS WILL CONTINUE. NO
CHANGES WERE MADE IN THIS PART OF THE FORECAST.

&&

.AVIATION...
HAVE ADDED CB TO SCT040 DECK ACROSS THE TAF SITES AND HAVE ADDED IN
VCSH AT KGNV AS IT APPEARS TO HAVE THE BEST CHANCE OF SEEING A BRIEF
SHOWER THIS AFTERNOON AND EVENING WHILE THE COASTAL SITES SHOULD
REMAIN CLEAR AS THE SBRZ PUSHES WEST OF THESE LOCATIONS. WINDS TO
BECOME CALM TONIGHT AND EXPECT MVFR VSBYS IN FOG TO DEVELOP BY 08Z
AT ALL TAF LOCATIONS WITH TEMPO IFR VSBYS POSSIBLE FROM 09Z-13Z AT
TIMES AND HAVE SHOWN THIS TREND IN LATEST TAF SET.

&&

.MARINE...

PERSISTENT SURFACE RIDGING OVER THE EAST COAST WILL PROVIDE FOR A
FAIRLY LIGHT FLOW THIS PERIOD.

RIP CURRENTS: MARGINAL MODERATE RISK CONTINUES WITH 2-3 FT SWELLS
WITH 8-10 SECOND PERIODS AND MORNING BREAKER REPORTS IN THE 2-4 FT
RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  56  85  55  81 /  10  10  10  20
SSI  59  78  60  76 /   0   0  10  10
JAX  56  83  57  81 /   0   0   0  10
SGJ  60  79  61  78 /   0   0   0   0
GNV  56  84  55  83 /  10  10   0  10
OCF  56  83  56  83 /  10  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/HESS/
Hazardous weather outlook, Mar 14, 10:00 AM EDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT WED MAR 14 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-150830-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
1000 AM EDT WED MAR 14 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS.

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
OVER INLAND AREAS...

...MODERATE RISK OF RIP CURRENTS...

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE A CHANCE OF AFTERNOON THUNDERSTORMS MAINLY OVER INLAND
PORTIONS OF THE AREA MAINLY BETWEEN 1 PM AND 7 PM. GUSTY
WINDS...SMALL HAIL AND LIGHTNING ARE THE MAIN CONCERNS. ISOLATED
STRONG STORMS WILL BE POSSIBLE.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY DUE TO EAST SWELLS.
SEE THE SURF ZONE FORECAST FOR MORE INFORMATION.

PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT AND EARLY THURSDAY
MORNING WITH LOCAL VISIBILITIES LESS THAN A MILE...MAINLY OVER
INLAND LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

PATCHY FOG IS EXPECTED OVER THE FORECAST AREA EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH

In the hours before

Special weather statement, Mar 14, 3:59 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT WED MAR 14 2012

GAZ162-142030-
ECHOLS-
359 PM EDT WED MAR 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ECHOLS
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 2 MILES SOUTH OF MAYDAY...OR 7 MILES NORTH OF
STATENVILLE...MOVING SOUTH AT 5 MPH. THIS THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND MAYDAY AND STATENVILLE THROUGH 430 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3083 8311 3086 8309 3086 8304 3084 8291
      3063 8292 3066 8314 3074 8315
TIME...MOT...LOC 1959Z 009DEG 5KT 3080 8302

TRABERT
Special weather statement, Mar 14, 4:39 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 PM EDT WED MAR 14 2012

FLZ024-025-142115-
DUVAL-NASSAU-
439 PM EDT WED MAR 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
AND CENTRAL NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 515 PM EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF CALLAHAN...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CALLAHAN AND RATLIFF THROUGH 515 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3052 8168 3046 8184 3059 8186 3063 8177
TIME...MOT...LOC 2039Z 334DEG 10KT 3055 8179

ZIBURA
Special weather statement, Mar 14, 5:06 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
506 PM EDT WED MAR 14 2012

FLZ024-025-142130-
DUVAL-NASSAU-
506 PM EDT WED MAR 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN DUVAL
AND SOUTHWESTERN NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 530 PM EDT...

AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF BRYCEVILLE...OR 9
MILES SOUTH OF CALLAHAN...MOVING SOUTHWEST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRYCEVILLE AND BALDWIN
THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3030 8184 3030 8202 3044 8203 3050 8187
      3044 8178
TIME...MOT...LOC 2106Z 025DEG 16KT 3041 8189

ZIBURA
Special weather statement, Mar 14, 5:39 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
539 PM EDT WED MAR 14 2012

FLZ025-032-142215-
CLAY-DUVAL-
539 PM EDT WED MAR 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLAY AND SOUTHWESTERN DUVAL COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 615 PM EDT...

AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 4 MILES EAST OF MAXVILLE...OR 12 MILES
NORTHWEST OF LAKESIDE...MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MAXVILLE AND MIDDLEBURG THROUGH 615 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3000 8188 3005 8205 3021 8205 3028 8202
      3024 8183
TIME...MOT...LOC 2139Z 016DEG 8KT 3020 8195

TRABERT

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:39 PM EDTSpecial Weather StatementJAXNassau36 min
Mar 14, 5:06 PM EDTSpecial Weather StatementJAXDuval24 min
Mar 14, 5:39 PM EDTSpecial Weather StatementJAXClay36 min
Mar 14, 6:11 PM EDTSpecial Weather StatementJAXBradford34 min
Mar 14, 6:14 PM EDTSpecial Weather StatementJAXAlachua31 min
Mar 14, 6:39 PM EDTSpecial Weather StatementJAXBradford36 min
Mar 14, 6:59 PM EDTSpecial Weather StatementJAXMarion31 min
Mar 14, 7:05 PM EDTSpecial Weather StatementJAXAlachua25 min
Mar 14, 7:08 PM EDTSevere Thunderstorm WarningJAXAlachua52 min
Mar 14, 7:57 PM EDTSevere Thunderstorm WarningJAXAlachua18 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.